Construction of harmonic diffeomorphisms and minimal graphs

Abstract

We study complete minimal graphs in $\mathbb{H}\times\mathbb{R}$, which take asymptotic boundary values plus and minus infinity on alternating sides of an ideal inscribed polygon $\Gamma$ in $\mathbb{H}$. We give necessary and sufficient conditions on the “lengths” of the sides of the polygon (and all inscribed polygons in $\Gamma$) that ensure the existence of such a graph. We then apply this to construct entire minimal graphs in $\mathbb{H}\times\mathbb{R}$ that are conformally the complex plane $\mathbb{C}$. The vertical projection of such a graph yields a harmonic diffeomorphism from $\mathbb{C}$ onto $\mathbb{H}$, disproving a conjecture of Rick Schoen and S.-T. Yau.

  • [A] U. Abresch.
    @misc{A,
      author={Abresch, U.},
      NOTE={personal communication},
      }
  • [Co-K] Go to document P. Collin and R. Krust, "Le problème de Dirichlet pour l’équation des surfaces minimales sur des domaines non bornés," Bull. Soc. Math. France, vol. 119, iss. 4, pp. 443-462, 1991.
    @article {Co-K, MRKEY = {1136846},
      AUTHOR = {Collin, P. and Krust, R.},
      TITLE = {Le problème de {D}irichlet pour l'équation des surfaces minimales sur des domaines non bornés},
      JOURNAL = {Bull. Soc. Math. France},
      FJOURNAL = {Bulletin de la Société Mathématique de France},
      VOLUME = {119},
      YEAR = {1991},
      NUMBER = {4},
      PAGES = {443--462},
      ISSN = {0037-9484},
      CODEN = {BSMFAA},
      MRCLASS = {53A10 (35J65 49Q05)},
      MRNUMBER = {92m:53007},
      MRREVIEWER = {Jo{ã}o Lucas Marques Barbosa},
      URL = {http://www.numdam.org/item?id=BSMF_1991__119_4_443_0},
      ZBLNUMBER = {0754.53013},
      }
  • [He] E. Heinz, "Über die Lösungen der Minimalflächengleichung," Nachr. Akad. Wiss. Göttingen. Math.-Phys. Kl. Math.-Phys.-Chem. Abt., vol. 1952, pp. 51-56, 1952.
    @article {He, MRKEY = {0054182},
      AUTHOR = {Heinz, Erhard},
      TITLE = {Über die {L}ösungen der {M}inimalflächengleichung},
      JOURNAL = {Nachr. Akad. Wiss. Göttingen. Math.-Phys. Kl. Math.-Phys.-Chem. Abt.},
      VOLUME = {1952},
      YEAR = {1952},
      PAGES = {51--56},
      MRCLASS = {49.0X},
      MRNUMBER = {14,885c},
      MRREVIEWER = {T. Rad{ó}},
      }
  • [Hu] Go to document A. Huber, "On subharmonic functions and differential geometry in the large," Comment. Math. Helv., vol. 32, pp. 13-72, 1957.
    @article {Hu, MRKEY = {0094452},
      AUTHOR = {Huber, Alfred},
      TITLE = {On subharmonic functions and differential geometry in the large},
      JOURNAL = {Comment. Math. Helv.},
      FJOURNAL = {Commentarii Mathematici Helvetici},
      VOLUME = {32},
      YEAR = {1957},
      PAGES = {13--72},
      ISSN = {0010-2571},
      MRCLASS = {30.00 (31.00)},
      MRNUMBER = {20 \#970},
      MRREVIEWER = {E. F. Beckenbach},
      DOI = {10.1007/BF02564570},
      }
  • [J-S] Go to document H. Jenkins and J. Serrin, "Variational problems of minimal surface type. II. Boundary value problems for the minimal surface equation," Arch. Rational Mech. Anal., vol. 21, pp. 321-342, 1966.
    @article {J-S, MRKEY = {0190811},
      AUTHOR = {Jenkins, Howard and Serrin, James},
      TITLE = {Variational problems of minimal surface type. {II}. {B}oundary value problems for the minimal surface equation},
      JOURNAL = {Arch. Rational Mech. Anal.},
      FJOURNAL = {Archive for Rational Mechanics and Analysis},
      VOLUME = {21},
      YEAR = {1966},
      PAGES = {321--342},
      ISSN = {0003-9527},
      MRCLASS = {49.00},
      MRNUMBER = {32 \#8221},
      DOI = {10.1007/BF00282252},
      }
  • [M] V. Markovic, "Harmonic diffeomorphisms and conformal distortion of Riemann surfaces," Comm. Anal. Geom., vol. 10, iss. 4, pp. 847-876, 2002.
    @article {M, MRKEY = {1925504},
      AUTHOR = {Markovic, Vladimir},
      TITLE = {Harmonic diffeomorphisms and conformal distortion of {R}iemann surfaces},
      JOURNAL = {Comm. Anal. Geom.},
      FJOURNAL = {Communications in Analysis and Geometry},
      VOLUME = {10},
      YEAR = {2002},
      NUMBER = {4},
      PAGES = {847--876},
      ISSN = {1019-8385},
      MRCLASS = {58E20 (30C62 30F15 30F45 53C43)},
      MRNUMBER = {2003i:58029},
      MRREVIEWER = {Yoichi Imayoshi},
      ZBLNUMBER = {1024.53044},
      }
  • [N-R] Go to document B. Nelli and H. Rosenberg, "Minimal surfaces in ${\Bbb H}^2\times\Bbb R$," Bull. Braz. Math. Soc., vol. 33, iss. 2, pp. 263-292, 2002.
    @article {N-R, MRKEY = {1940353},
      AUTHOR = {Nelli, Barbara and Rosenberg, Harold},
      TITLE = {Minimal surfaces in {${\Bbb H}\sp 2\times\Bbb R$}},
      JOURNAL = {Bull. Braz. Math. Soc.},
      FJOURNAL = {Bulletin of the Brazilian Mathematical Society. New Series. Boletim da Sociedade Brasileira de Matemática},
      VOLUME = {33},
      YEAR = {2002},
      NUMBER = {2},
      PAGES = {263--292},
      ISSN = {1678-7544},
      MRCLASS = {53A10},
      MRNUMBER = {2004d:53014},
      DOI = {10.1007/s005740200013},
      ZBLNUMBER = {1038.53011},
      }
  • [SE] Go to document R. Sa Earp, "Parabolic and hyperbolic screw motion surfaces in $\Bbb H^2\times\Bbb R$," J. Aust. Math. Soc., vol. 85, iss. 1, pp. 113-143, 2008.
    @article {SE, MRKEY = {2460869},
      AUTHOR = {Sa Earp, Ricardo},
      TITLE = {Parabolic and hyperbolic screw motion surfaces in {$\Bbb H\sp 2\times\Bbb R$}},
      JOURNAL = {J. Aust. Math. Soc.},
      FJOURNAL = {Journal of the Australian Mathematical Society},
      VOLUME = {85},
      YEAR = {2008},
      NUMBER = {1},
      PAGES = {113--143},
      ISSN = {1446-7887},
      MRCLASS = {53C42},
      MRNUMBER = {2010d:53067},
      MRREVIEWER = {Pablo Mira},
      DOI = {10.1017/S1446788708000013},
      ZBLNUMBER = {1178.53060},
      }
  • [S] R. M. Schoen, "The role of harmonic mappings in rigidity and deformation problems," in Complex Geometry, New York: Dekker, 1993, vol. 143, pp. 179-200.
    @incollection {S, MRKEY = {1201611},
      AUTHOR = {Schoen, Richard M.},
      TITLE = {The role of harmonic mappings in rigidity and deformation problems},
      BOOKTITLE = {Complex Geometry},
      VENUE={{O}saka, 1990)},
      SERIES = {Lecture Notes in Pure and Appl. Math.},
      VOLUME = {143},
      PAGES = {179--200},
      PUBLISHER = {Dekker},
      ADDRESS = {New York},
      YEAR = {1993},
      MRCLASS = {58E20 (32C17 53C21)},
      MRNUMBER = {94g:58055},
      ZBLNUMBER = {0806.58013},
      }
  • [S-Y] R. M. Schoen and S. T. Yau, Lectures on Harmonic Maps, Somerville, MA: International Press, 1997, vol. II.
    @book {S-Y, MRKEY = {1474501},
      AUTHOR = {Schoen, Richard M. and Yau, S. T.},
      TITLE = {Lectures on Harmonic Maps},
      SERIES = {Conference Proceedings and Lecture Notes in Geometry and Topology},
      VOLUME={II},
      PUBLISHER = {International Press},
      ADDRESS = {Somerville, MA},
      YEAR = {1997},
      PAGES = {vi+394},
      ISBN = {1-57146-002-0},
      MRCLASS = {58E20 (53C42)},
      MRNUMBER = {98i:58072},
      MRREVIEWER = {John C. Wood},
      ZBLNUMBER = {0886.53004},
      }
  • [V] A. Vasil$’$ev, Moduli of Families of Curves for Conformal and Quasiconformal Mappings, New York: Springer-Verlag, 2002, vol. 1788.
    @book {V, MRKEY = {1929066},
      AUTHOR = {Vasil$'$ev, Alexander},
      TITLE = {Moduli of Families of Curves for Conformal and Quasiconformal Mappings},
      SERIES = {Lecture Notes in Math.},
      VOLUME = {1788},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {2002},
      PAGES = {x+211},
      ISBN = {3-540-43846-7},
      MRCLASS = {30-02 (30C35 30C55 30C62 30C75 30F10 30F60)},
      MRNUMBER = {2003j:30003},
      MRREVIEWER = {Vladimir N. Dubinin},
      ZBLNUMBER={0999.30001},
      }

Authors

Pascal Collin

Université Paul Sabatier, Institut de Mathématiques de Toulouse, 118 route de Narbonne
F-31062 Toulouse Cedex 9
France

Harold Rosenberg

IMPA
Estrada Dona Castorina 110
Rio de Janeiro
Brazil 22460-320